Alert archive / North Dakota / Tornado Warnings in 2013

Tornado Warning 8, NWS Bismarck, ND

July 11, 2013Billings County, Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 11, 2013, 5:52 PM MDT for Billings County, Stark County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2013, 5:52 PM MDT (23:52 UTC)
Expired
Jul 11, 2013, 6:15 PM MDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Billings County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WFUS53 KBIS 112352
TORBIS
NDC007-089-120015-
/O.NEW.KBIS.TO.W.0008.130711T2352Z-130712T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM MDT THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHWESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 615 PM MDT

* AT 550 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR FRYBURG...OR 27 MILES WEST OF DICKINSON...
  .AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  FRYBURG...BELFIELD AND SOUTH HEART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4710 10316 4681 10288 4673 10344 4688 10353
TIME...MOT...LOC 2352Z 246DEG 42KT 4685 10332

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

AYD/KING
2 follow-up statements
633 
WWUS53 KBIS 120006
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT THU JUL 11 2013

NDC007-089-120015-
/O.CON.KBIS.TO.W.0008.000000T0000Z-130712T0015Z/
BILLINGS ND-STARK ND-
606 PM MDT THU JUL 11 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN STARK AND
EAST CENTRAL BILLINGS COUNTIES UNTIL 615 PM MDT...

AT 604 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES SOUTH OF BELFIELD...OR 21 MILES WEST OF
DICKINSON...MOVING EAST AT 35 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
SOUTH HEART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4688 10331 4703 10311 4681 10288 4676 10325
TIME...MOT...LOC 0006Z 261DEG 29KT 4678 10319

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

AYD/KING
841 
WWUS53 KBIS 120013
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT THU JUL 11 2013

NDC007-089-120022-
/O.EXP.KBIS.TO.W.0008.000000T0000Z-130712T0015Z/
BILLINGS ND-STARK ND-
613 PM MDT THU JUL 11 2013

...THE TORNADO WARNING FOR NORTHWESTERN STARK AND EAST CENTRAL
BILLINGS COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.

LAT...LON 4688 10331 4703 10311 4681 10288 4676 10325
TIME...MOT...LOC 0012Z 259DEG 27KT 4685 10316

$$

AYD/KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 11, 5:41 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 11, 5:41 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT THU JUL 11 2013

.UPDATE...
ISSUED AT 637 PM CDT THU JUL 11 2013

FOCUSED ON THE LINE OF STORMS FROM WATFORD CITY SOUTH TO AMIDON.
RAISED THE POPS TO LIKLY FROM DICKINSON NORTHEAST TO MINOT THROUGH
04Z/11 PM CDT. SLIGHT CHANCE THUNDERSTORMS KBIS-KMOT EAST AFTER
03Z/10 PM CDT.

UPDATE ISSUED AT 510 PM CDT THU JUL 11 2013

THIS UPDATE FOR SEVERE THUNDERSTORM WATCH 410. LINE OF
THUNDERSTORMS ACROSS SOUTHEAST MONTANA WILL MOVE INTO WEST CENTRAL
AND SOUTHWEST NORTH DAKOTA BY 5 PM MDT. PRIMARY THREAT EARLY TUES
EVENING WILL BE LARGE HAIL AND STRONG WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 344 PM CDT THU JUL 11 2013

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS SEVERE
WEATHER POTENTIAL THROUGH TONIGHT...AND AGAIN FRIDAY AFTERNOON
ACROSS THE EAST. STORMS HAVE ALREADY FIRED ACROSS EASTERN MONTANA
PER THE 12Z WRF. THE CAP HAS ALREADY BROKEN THERE...WITH A
STRONGER CAP LOCATED ACROSS WESTERN NORTH DAKOTA. DESPITE
THAT...AM THINKING THE INFLUENCE OF THE SHORTWAVE APPROACHING FROM
THE WEST WILL ENABLE STORMS TO PROGRESS INTO WESTERN NORTH DAKOTA OVER
THE NEXT FEW HOURS. WITH 50 KTS OF DEEP LAYER SHEAR...MID LEVEL
LAPSE RATES AROUND 9C...AND MU CAPES OF 2-4K J/KG...THINKING VERY
LARGE HAIL WILL BE A THREAT...INITIALLY WITH SURFACE BASED
STORMS...THEN WITH MORE ELEVATED CONVECTION OVERNIGHT. DEWPOINTS
ARE ALSO RUNNING IN THE UPPER 60S/LOWER 70S...CREATING CONCERN FOR
PRECIP-LOADED STORMS WITH ISOLATED DOWNBURST WINDS. SOME QUESTION
AS TO HOW FAR EAST THE SEVERE WEATHER THREAT WILL PERSIST TONIGHT.
THE FRONT WILL HANG UP ACROSS THE EAST FRIDAY AFTERNOON WITH
ADDITIONAL ISOLATED SEVERE POSSIBLE BY LATE AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 344 PM CDT THU JUL 11 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE CONTINUATION OF THE
ACTIVE WEATHER PERIOD ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

THE 12 UTC DETERMINISTIC SUITE IS GOOD AGREEMENT UPON QUASI-ZONAL
FLOW ACROSS THE NORTHERN PLAINS ATOP A BROAD...FLAT UPPER LEVEL
RIDGE ACROSS THE CENTRAL AND EASTERN CONUS. WHILE SOME DIFFERENCES
IN TIMING OF INDIVIDUAL WAVES EMBEDDED WITHIN THE FAST UPPER LEVEL
FLOW ARE TO BE EXPECTED AND ARE EVIDENT...A BLEND OF THE AVAILABLE
GUIDANCE CAPTURES THE OVERALL ACTIVE PERIOD WELL. SPC DOES HAVE ALL
OF WESTERN AND CENTRAL NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY. IN REGARDS TO TEMPERATURES...THE
QUASI-ZONAL FLOW PATTERN SUGGESTS NEAR NORMAL TEMPERATURES IN THE
80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 637 PM CDT THU JUL 11 2013

THE MAIN THREAT TO AVIATION THIS EVENING WILL BE THUNDERSTORMS
ACROSS THE WEST. THIS WILL IMPACT KISN/KDIK BETWEEN 00Z-
03Z...FOLLOWED BY BIS-KMOT LATE THIS EVENING 03Z AND AFTER. VFR
WILL BE THE RULE OUTSIDE OF THUNDERSTORMS. KJMS MAY SEE A
THUNDERSTORM THREAT AFTER 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
LONG TERM...AYD
AVIATION...WAA
Hazardous weather outlook, Jul 11, 5:50 PM MDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT THU JUL 11 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
650 PM CDT THU JUL 11 2013 /550 PM MDT THU JUL 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED IN FAR WESTERN NORTH DAKOTA DURING THE
EARLY EVENING...THEN SPREAD EAST DURING THROUGH LATE EVENING AND
OVERNIGHT. SOME SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE
VERY LARGE HAIL AROUND GOLF BALL SIZE OR BIGGER...AND POSSIBLY
ISOLATED WIND GUSTS AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
EAST. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA ON SATURDAY...SOME STORMS MAY BE SEVERE. THE THREAT
FOR THUNDERSTORMS CONTINUES SUNDAY EVENING THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...AND AGAIN FRIDAY AND SATURDAY.

RP KINNEY/AYD

In the hours before

Special weather statement, Jul 11, 3:46 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT THU JUL 11 2013

NDZ031-032-040-043-112300-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
INCLUDING THE CITIES OF...BEACH...MEDORA...MARMARTH...BOWMAN
346 PM MDT THU JUL 11 2013

...STRONG TO SEVERE THUNDERSTORMS TO ENTER SOUTHWEST NORTH DAKOTA
BY 430 PM MDT...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
SOUTHEAST MONTANA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE TO
MOVE EAST AND APPROACH THE NORTH DAKOTA BORDER BY 430 PM
MDT FROM TROTTERS THROUGH BEACH AND MARMARTH. THOSE ACROSS
SOUTHWEST NORTH DAKOTA SHOULD BE ALERT TO THE POTENTIAL FOR
INCOMING STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING.

AYD
Local storm report, Jul 11, 5:00 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 NE SKAAR              47.40N 104.00W
07/11/2013  E0.88 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

AYD
Local storm report, Jul 11, 5:02 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     1 ENE BEACH             46.92N 103.98W
07/11/2013  M67 MPH          GOLDEN VALLEY      ND   AWOS

&&

AYD
Local storm report, Jul 11, 5:09 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 NE SKAAR              47.44N 103.94W
07/11/2013  E60 MPH          MCKENZIE           ND   TRAINED SPOTTER

&&

AYD
Special weather statement, Jul 11, 5:22 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU JUL 11 2013

NDZ031>033-040-043-112330-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-STARK ND-
522 PM MDT THU JUL 11 2013

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN STARK...WESTERN
SLOPE...SOUTHEASTERN GOLDEN VALLEY...NORTHWESTERN BOWMAN AND
SOUTHERN BILLINGS COUNTIES UNTIL 530 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
MEDORA TO MARMARTH...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  THREE V CROSSING...
  MEDORA...
  FRYBURG...
  BELFIELD...
  AMIDON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

AYD/KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:33 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley42 min
Jul 11, 4:46 PM MDTSevere Thunderstorm WarningBISMcKenzie44 min
Jul 11, 5:25 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams50 min
Jul 11, 5:36 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark39 min
Jul 11, 5:58 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams47 min

Nearby

Tornado Warnings in North Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.